Heparin Deaths Now Number 149. Tainted heparin may be linked to 149 deaths, up from the 81 fatalities federal regulators reported in April. While all of the deaths involved patients who experienced allergic reactions following the administration of heparin, the Food & Drug Administration (FDA) said that it could not say for sure if contaminated heparin was responsible for all o the deaths.
Earlier this year, Baxter International recalled nearly all its heparin injections in the US after some patients experienced extreme – and in some cases fatal – allergic reactions, including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening after being administered the products.
There have been similar recalls by other manufacturers of Chinese-sourced heparin in Denmark, Italy, France Germany and Japan. In total, the FDA said tainted heparin has been identified in 12 countries. In the US, other heparin suppliers have issued precautionary recalls, and some medical devices makers have also recalled heparin-coated products.
The FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient
In March, the FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparin’s blood-clotting properties.
That ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories. It costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs.
Earlier this month, the FDA said that medical devices made with heparin had been implicated in 11 additional deaths, and 86 more adverse reactions. Most of the cases involved heparin used to clean intravenous lines.
The heparin associated with two of the 11 deaths wasn’t contaminated and the FDA is unable to conclusively say how many of the deaths and side effects involved the tainted heparin. The FDA also did not identify which companies’ products were associated with the adverse reactions and deaths.
According to the FDA, it has now received reports of 248 deaths among people who had taken heparin since Jan. 1, 2007. Of those, 149 were people who suffered allergic reactions. In most deaths, the FDA said it didn’t have enough evidence to determine if heparin was to blame.
The number of reported deaths spiked in January at 50 and declined to five last month. The FDA said yesterday that all supplies of heparin currently sold in the United States are safe.